Texas, 2005

Hail and Damaging Wind in Texas, April 20, 2005

April 20, 2005 · NWS LUB · 7 events in 2 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 20, 2:13 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 20, 2:13 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT WED APR 20 2005

.SHORT TERM...
VERY SIMILAR DAY TODAY WHEN COMPARED TO TUESDAY...BUT THERE ARE SOME
SUBTLE DIFFERENCES WHICH HAVE SOME IMPACTS ON THE FORECAST.
YESTERDAY...THE DRYLINE MOVED WELL TO THE EAST OF THE CAPROCK DUE TO
A STRONG WESTERLY COMPONENT TO THE LOW LEVEL AND MID LEVEL WINDS.
TODAY...THOSE LOW AND MID LEVEL WINDS ARE QUITE LIGHT...WITH
PROFILER DATA ONLY SHOWING SOUTHWEST WINDS AT 15KTS OR LESS. EVEN
BEHIND THE DRYLINE...WEST TEXAS TTU MESONET OBSERVATIONS ONLY
SHOWING WIND GUSTS TO 17KTS AT LEVELLAND AND PLAINS.
THEREFORE...ONLY EXPECT THE DRYLINE TO MOVE EAST TO ALONG OR NEAR
THE CAPROCK...PROVIDING THE FOCUS FOR ISOLATED THUNDERSTORMS TO
DEVELOP. 700MB AND 850MB TEMPERATURES ARE ABOUT 2 DEGREES (C) WARMER
THAN YESTERDAY...SO THE CAPPING INVERSION REMAINS IN PLACE...IF NOT
SLIGHTLY STRONGER THAN YESTERDAY.

ALL OF THIS LEADS TO MORE QUESTIONS THAN ANSWERS. THE MOST IMPORTANT
QUESTION IS WILL THERE BE ENOUGH LOW LEVEL CONVERGENCE TO TRIGGER
STORMS. THE CUMULUS FIELD HAS BEEN ALONG THE CAPROCK...AND BELIEVE
THIS WILL BE ENOUGH FOR ISOLATED STORMS...AND HAVE RETAINED LOW POPS
IN THIS AREA. IF ANY STORM IS ABLE TO BREAK THE CAP AND ACCELERATE
UPWARD TO AROUND 30000 FEET...A FEW SEVERE STORMS WILL BE POSSIBLE.

THERE WILL BE A WIND SHIFT TO THE NORTHWEST ON THURSDAY...DROPPING
TEMPERATURES A FEW DEGREES...BACK INTO THE LOWER AND MIDDLE
80S...BUT THE MAIN FRONT STILL EXPECTED ON FRIDAY.

.LONG TERM...
UPPER FLOW EXPECTED TO GRADUALLY VEER TO THE NORTHWEST THURSDAY
NIGHT AS UPPER LOW PULLS OUT THROUGH CENTRAL PLAINS. SURFACE FRONT
SHOULD TIGHTEN AND SURGE SOUTHWARD THROUGH HIGH PLAINS...PASSING
THROUGH THE AREA EARLY FRIDAY WITH LOW END WINDY OR BREEZY
CONDITIONS. CONVERGENCE WILL NEED TO BE WATCHED OVER SOUTHERN
ROLLING PLAINS THURSDAY NIGHT WHERE MOISTURE WILL STAY ELEVATED...
BUT APPEARS THUNDERSTORM CHANCES WILL REMAIN JUST TO THE EAST.

COOLING AND STABILIZING AIRMASS OVER SPREADING AREA FRIDAY INTO
SATURDAY MUCH AS IN PREVIOUS FORECAST. SOUTHERN ROCKIES UPPER LEVEL
RIDGE LINE SHOULD PASS BY THE MIDDLE OF THE WEEKEND ALLOWING RETURN
TO LOW LEVEL SOUTH-SOUTHEAST FLOW AND UPPER LEVEL SOUTHWEST FLOW
ALONG WITH GRADUAL MOISTURE INCREASE. DISTURBANCES IN SOUTHWEST FLOW
EXPECTED TO WASTE NO TIME...CROSSING OUT OF NEW MEXICO LATE SUNDAY
AND SUPPORTING LOW THUNDERSTORM CHANCES AS IN PREVIOUS FORECAST.
RIPPLES SHOULD CONTINUE CROSSING SOUTHERN PLAINS SUNDAY NIGHT AND
MONDAY AS HEIGHTS FALL WHILE NEXT TROUGH CROSSES INTO PLAINS FROM
INTERMOUNTAIN WEST. ADDED LOW THUNDERSTORM CHANCES EASTERN ZONES ON
MONDAY. MORE FRONTAL COOLING DUE BY TUESDAY PRECEDING ANOTHER SLOW
WARMUP AND MAINLY DRY PATTERN NEXT WEEK.    MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  78  44  70 /   0   0   0   0
TULIA         49  77  48  71 /  10  10  10   0
PLAINVIEW     51  79  50  72 /  10  10  10   0
LEVELLAND     51  82  49  74 /   0  10   0   0
LUBBOCK       53  83  51  75 /   0  10  10  10
BROWNFIELD    53  84  51  76 /   0  10   0  10
CHILDRESS     58  83  53  75 /  20  10  10  10
SPUR          59  86  53  77 /  20  10  10  10
ASPERMONT     63  89  58  80 /  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

14/05
Hazardous weather outlook, Apr 20, 10:36 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT WED APR 20 2005

TXZ021>044-211636-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1136 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN PANHANDLE AND EASTERN ROLLING PLAINS. THIS AREA IS
ALONG AND EAST OF A CHILDRESS TO ASPERMONT LINE.

THE DRYLINE IS EXPECTED TO MOVE EASTWARD OFF THE CAPROCK AND BE
LOCATED NEAR A CHILDRESS TO ASPERMONT LINE BY LATE AFTERNOON.
AFTERNOON HEATING WILL MAKE THE ATMOSPHERE UNSTABLE ALONG AND EAST
OF THE DRYLINE BUT THERE IS UNCERTAINTY TO THE AMOUNT OF CONVERGENCE
THAT WILL OCCUR WITH THE DRYLINE. SLIGHTLY WARMER TEMPERATURES ALOFT
WILL HELP TO CAP THE ATMOSPHERE AND WILL LIMIT THUNDERSTORM COVERAGE
TO ISOLATED. THE STRONGEST THUNDERSTORMS...IF THEY DEVELOP...WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM THIS AFTERNOON INTO
THE EVENING.

In the hours before

Local storm report, Apr 20, 2:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             MULESHOE                34.23N 102.73W
04/17/2005  1.50 INCH        BAILEY             TX   BROADCAST MEDIA

0820 PM     HAIL             DOUGHERTY               33.94N 101.09W
04/18/2005  0.88 INCH        FLOYD              TX   PUBLIC

            HAIL COVERING GROUND...MOSTLY PEA SIZE WITH SOME NICKEL
            HAIL AT THE DOUGHERTY GIN.

0955 PM     HAIL             3 N MATADOR             34.06N 100.82W
04/18/2005  1.00 INCH        MOTLEY             TX   BROADCAST MEDIA

            QUARTER HAIL NORTH OF MATADOR...HAIL 2 INCHES DEEP ALONG
            THE ROADWAY.

&&

14
Special weather statement, Apr 20, 3:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
405 PM CDT WED APR 20 2005

TXZ024>026-030>032-036>038-210400-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-HALL-KING-MOTLEY-
405 PM CDT WED APR 20 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 169 UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES...

BRISCOE...HALL...CHILDRESS...FLOYD...MOTLEY...COTTLE...
CROSBY..DICKENS...AND KING.

THIS INCLUDES THE COMMUNITIES OF...
CHILDRESS...PADUCAH...GUTHRIE...DICKENS...CROSBYTON...FLOYDADA...AND
SILVERTON..

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Briscoe

When
April 20, 3:30 PM CST
Where
Briscoe County, Silverton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -101.300

Hail, Briscoe

When
April 20, 5:00 PM CST
Where
Briscoe County, 13 mi NNE of Quitaque
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.533, -100.967

Hail, Hall

When
April 20, 5:10 PM CST
Where
Hall County, 8 mi N of Turkey
Measured
2.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.517, -100.883

The majority of the hail was golfball sized with a few stones to tennis and baseball sized on Highway 70.

Hail, Hall

When
April 20, 5:40 PM CST
Where
Hall County, Tampico
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
34.483, -100.733

Hail, Hall

When
April 20, 5:48 PM CST
Where
Hall County, Tampico
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
34.483, -100.733

Hail, Hall

When
April 20, 5:56 PM CST
Where
Hall County, Tampico
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
34.483, -100.733

Thunderstorm Wind, Hall

When
April 20, 6:03 PM CST
Where
Hall County, 1 mi E of Tampico
Measured
77 kt (89 mph) measured gust
Reported by
STORM CHASER
Coordinates
34.483, -100.717

Storm chaser used a hand-held anemometer and measured a gust to 88 mph just east of Tampico.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445751, 5445752, 5445753, 5445813, 5445814, 5445815, 5445816.